Pharmacology and Toxicology in Old Age
Toxicological changes associated with old age can be summarised as "everything is slower and more fragile". An elderly person is more likely to die of a drug dose which would be relatively safe in a younger person, and the reasons for this are numerous. Apart for impaired pharmacokinetics and age-related pharmacodynamic susceptibility to toxic effects, there is the real possibility that the overdose will be missed (obscured by other pathology) or dismissed as trivial.
Like the pharmacokinetics of obesity, this topic has come up in exam papers from both Part One (Question 20 from the second paper of 2010) and Part Two (Question 28 from the first paper of 2016). Because of a completely arbitrary decision to concentrate all pharmacokinetics notes in the Primary exam resources, the bulk of the notes for extreme geriatriac pharmacology is found in the Required Reading chapter on pharmacokinetics in the elderly. This set of revision notes represents a brief summary and aide memoire for the Fellowship candidate who probably already has some dim recollection of the major issues.
Question 28 from the first paper of 2016 asked about the toxicological differences between management of the poisoned elderly as compared to a healthy young person. Specifically, renal impairment was brought up as an issue of interest. In view of this bias, the discussion below is weighted heavily towards a discussion of impaired renal clearance mechanisms.
The main source for my answer was Goldfranks Manual of Toxicologic Emergencies: 2007 Edition, Ch. 31: "Geriatric Principles". Most of the summary below comes from this chapter. The gaps in Goldfranks are well filled by Jansen et al (2012).
Age-related changes in pharmacokinetics and pharmacodynamics
- Gastric emptying is delayed: absorption is slowed
- Gut transit is slowed: thus, it is possible that some drugs will enjoy a greater absorption, albeit over a longer timeframe
- Gastric pH is altered: usually, the elderly person will be on some sort of proton pump inhibitor - and even if they are not, their gastric acid secretion is usually diminished. Drugs which rely on pH changes to liberate from excipients or break down capsule walls may have their absorption altered by this mechanism.
- Transcutaneous absorption is delayed: poor circulation results in diminished cutaneous blood flow
- Intramuscular absorption is erratic: decreased muscle mass and vascularity interferes with the predictability of intramuscular depot absorption. One may either miss the muscle completely, or happen upon a poorly perfused muscle where the depot will sit uselessly, not being absorbed.
- Body fat increases (from 15% to 30-40%) and thus body water decreases
- Volumes of distribution change because of this: Increased volume of distribution for lipophilic drugs and a decreased volume of distribution for water-soluble drugs.
- Lean body mass decreases: muscle mass diminishes.
- Predictive equations become inaccurate: ideal body weight calculations do not reflect (overestimate) the lean body mass of an elderly person
- Protein binding is decreased: there is less serum albumin, and therefore the free fraction of albumin-bound drugs is increased.
Metabolism and clearance
- Reduction in first-pass metabolism, thus increased oral bioavailability of a few drugs.
- Hepatic blood flow is diminished: drugs with a high hepatic extraction ratio decrease in systemic clearance because of this.
- Liver mass is diminished; and therefore there is less metabolically active tissue.
- Metabolic substrate is lacking: malnutrition is common and normal substrates for conjugation may be in deficit. Classically, glutathione is the missing nutrient, with predictable problems in the metabolism of paracetamol.
- Activities of cytochrome P450 enzymes are preserved in normal ageing, but the elderly are on numerous medications which can inhibit or activate hepatic enzymes. Phase 1 (oxidation and reduction) reactions are impaired more than Phase 2 (eg. glucouronidation).
- Number of CYP enzymes is decreased: even though they may still be active, the total amount of CYP molecules is diminished with age (by about 30% - Sotonieri et al, 1997) leading to an overall decreased hepatic clearance rate
- Renal clearance may be decreased due to age-related changes in renal function, and this seems to be an important topic for the college, as it formed a part of Question 28 from the first paper of 2016.
Influence of renal impairment on geriatric toxicology
- Decreased clearance of water-soluble drugs: well, obviously. As the GFR decreases with age, so does the clearance of filtered drugs.
- Decreased tubular excretion: relevant for those drugs which rely on this mechanism (eg. β-lactams)
- Increased risk of nephrotoxicity from nephrotoxic drugs
Pharmacodynamics in the elderly
- Increased sensitivity to toxic effects: for instance, anticholinergic side-effects of tricyclic antidepressants may be well tolerated by the young, but may cause constipation and delirium in the elderly.
- Decreased physiological reserve in response to toxicity: for instance, a decreased ability of the elderly myocardium to compensate for the
- Altered receptor sensitivity: for instance, Goldfranks' chapter reports a diminished sensitivity of β-receptors, which is not associated in much of change in response to agonists or antagonists (which makes it fairly irrelevant). Weirdly, α-receptor sensitivity is preserved with age.
- Increased penetration of drugs into the blood-brain barrier, likely due to the age-related decrease in the function of the P-glycoprotein efflux pump.
Specific drugs and drug classes:
- Increased adverse effects with anticoagulants: frequency of bleeding events increases with age
- Increased toxicity from negative inotropes: combination of diminished baroreceptor reflexes and already-impaired cardiac conduction makes the elderly more susceptible to bradyarrhythmias and hypotension in response to drugs like verapimil and diliazem
- Increased sensitivity to opiates (by about 50%)
- Increased sensitivity to CNS depressants (eg. propofol)
Influence of old age on the approach to poisoning
Unique patterns of overdose in the elderly
- Accidental double dosing: the slightly confused patient may have taken extra doses of their tablets without realising that they are doing so, purely because of poor memory.
- Appropriate-seeming prescription which is in fact toxic: a "safe dose" for a young population is potentially unsafe in the frail elderly population, and this may not be represented in the drug prescribing information. Octogenarians are rarely enrolled into clinical trials of drug efficacy.
- Drug interactions due to polypharmacy, particularly in demented nursing home residents who may occasionally find themselves looked after by multiple GPs. Everybody is prescribing stuff, and nobody is checking whether the drugs interact destructively.
- Outdated and discontinued drugs: frequently still effective in spite of decade-long storage (take that, expiry date). Anecdotal personal experience recalls a patient who (in 2014) overdosed on aprobarbital which was prescribed to them in 1972.
- Over the counter drugs: the use of these may not be mentioned by carers or documented in the nursing home record, but may still result in severe toxicity. The classic examples are aspirin, paracetamol and ibuprofen.
- Opportunistic ingestion of substances not usually associated with toxicology may take place. Patterns begin to emerge which are similar to those seen among inquisitive toddlers. Cleaning solutions, deodorants, cosmetics and gardening products are among the range of possibilities.
Specific problems in geriatric toxicology
- Intentional overdose is less common, and so nobody ever thinks of it. The drugs are frequently very similar between age groups. As GPs trended away from TCA prescribing, benzodiazepines became the most popular agent among the Swedish elderly (Carlsten et al, 1999). In Australia, the same trend was detected by Ticehurst et al (2002)
- Presentation may be atypical, eg. with a fall, or with confusion
- Clinical course is more severe for any given drug dose, aas compared to a younger person
- Mortality from poisoning is greater than in any other age group. Both the Australian Toxicology Handbook by Murray et al and Mike Cadogan's brief chapter from LITFL have quoted a 2007 paper by Rogers and Heard, a US study which found that each 10-year increase in age (after the age of 59) is associated with a 36% increase in the odds ratio for death following poisoning.
- Hospitalisation is required more frequently (Doak et al, 2009)
- Hospital stay is longer
- ICU admission is more common
Specific management problems in geriatric toxicology
- Gastric lavage is more risky: aspiration is more common.
- Charcoal administration is more risky: constipation and ileus are more likely.
- Peak effect is delayed. Absorption of everything is delayed, and one may be fooled into thinking that peak effect has passed.
- Assisted clearance may be required. Clearance of everything is impaired, and one may need to resort to dialysis or haemoperfusion more frequently